Testosterone replacement products are associated with cardiovascular issues that could potentially be life-threatening, Health Canada warned.
Some men are prescribed testosterone replacement drugs because their bodies do not produce enough testosterone. Canada’s health regulator noted that there are 12 testosterone products in the country, including the brand names Androderm, Andriol, Delatestryl, Androgel, Axiron, Depo-Testosterone, Testim, and their generics.
Health Canada retierated that men should not use testosterone replacement products if laboratory testing has not shown low testosterone levels.
Even though some men are legitimately prescribed testosterone for a medical condition, there are concerns that drug companies have been touting the products as a way to combat “low-T”. Men who take testosterone drugs for this reason may be exposing themselves to unnecessary, perhaps life-threatening risks.
Health Canada says consumers taking testosterone should contact their healthcare professionals if they experience the following symptoms: chest pain or discomfort; shortness of breath; sudden numbness in the face, arm or leg; sudden difficulty speaking or understanding; trouble with walking or seeing; headache, light-headedness, dizziness; rapid pulse; sweating; coughing up blood; swelling or pain in the leg (including ankle and foot); changes in skin color (e.g., turning pale, red or blue); a fluttering in your chest, a racing heartbeat, fainting or near fainting.
There have been concerns worldwide about the cardiovascular risks associated with testosterone drugs following research showing that these products can increase the risks of events such as blood clot, stroke and heart attack. In light of these findings, Health Canada conducted a safety review.
In a Safety Alert posted Tuesday, the regulator announced that it had completed its review on testosterone replacement products and “found a growing body of evidence (from published scientific literature and case reports received by Health Canada and foreign regulators) for serious and possible life-threatening heart and blood vessel problems such as heart attack, stroke, blood clot in the lungs or legs; and increased or irregular heart rate with the use of testosterone replacement products.” Product labels will be updated to reflect this risk, Health Canada said.
Other regulators have also conducted safety reviews of testosterone products. The U.S. Food and Drug Administration (FDA) began its review in January, and emphasized that such products are only approved for men who have abnormally low levels of testosterone. Last month, the agency strengthened its warning for blood clot risks with testosterone therapy.
The European Medicines Agency (EMA) also announced a safety review of testosterone drugs.
All of the reviews were spurred by two studies showing that that testosterone drugs could increase cardiovascular risks. The most recent study, published January in PLoS One, showing that testosterone therapy increased the risk of heart attack in older men and younger men who had a pre-existing heart condition. In November, the Journal of the American Medical Association (JAMA) published a study linking testosterone therapy to an increased risk of stroke, heart attack and death.